Page 1 of 3 123 LastLast
Results 1 to 10 of 28

Thread: A Question on Side Effects of New Medication

  1. #1
    Join Date
    Jan 2019
    Posts
    14

    Default A Question on Side Effects of New Medication

    Hi everyone, nice to find this message board. My 13 year old Maltese was recently diagnosed with Cushing's.

    He had the blood test. I am sorry, I forget what the test is called. He was at the vet for a few hours and his levels were at 32, and the vet told me they should not be above 22... if I am remembering correctly.

    She started him on Vetoryl at 10mg 2x a day. He weighs 20 pounds.

    He took it for about 5 days and got very bad diarrhea. I took him off of it for 2 days. I put him back on, and he got diarrhea again almost immediately. I talked to the vet and she said to wait a few days then try again.

    He does not show any other negative effects from the medication other than diarrhea. There is no blood in his stool.

    Does anyone have any advice?

    Thanks in advance! Marie

  2. #2
    Join Date
    Jan 2016
    Location
    Glen Cove, NY
    Posts
    1,564

    Default Re: A Question on Side Effects of New Medication

    Hi Maria, welcome to the forum.

    It sounds like the 20mgs might be too much for him. It would be helpful if you could post his blood work, highs and lows only with the reference ranges. Also the test used that led to your vet's diagnosis of Cushings. Members more knowledgeable than I am will want to see those numbers.

    I would not start him back on the Vetoryl until they have had a chance to look those numbers over. You have time, Cushing's is a slow progressing disease and there is no need to rush into treatment. Take the time to become more informed on the disease and treatment.
    Joan, mom to my Angel Lena, Doree, Gable, Cooper, Angel Phoenix and now Sibble.

  3. #3
    Join Date
    Mar 2009
    Location
    rural central ARK
    Posts
    14,031

    Default Re: A Question on Side Effects of New Medication

    Hi Marie, welcome to you and your baby boy!

    In addition to the info Joan asked for - actual test results - could you tell us what prompted the vet to test for Cushing's in the first place. What were you seeing that caused you concern or what did the vet see that caused them to start the testing. Also does he have any other health conditions that you know of? Is he on any medications and if so, what is he taking? Canine Cushing's is one of, if not THE, most difficult disease to correctly diagnose because so many other diseases share the same signs and any other condition, even something as simply as a UTI, can cause false-positives on all the cush tests. So the more you can tell us about your baby boy the more meaningful feedback we can offer.

    I'm very glad you are here and look forward to learning more about the test results and his history soon!
    Hugs,
    Leslie
    "May you know that absence is full of tender presence and that nothing is ever lost or forgotten." John O'Donahue, "Eternal Echoes"

    Death is not a changing of worlds as most imagine, as much as the walls of this world infinitely expanding.

  4. #4
    Join Date
    Jan 2019
    Posts
    14

    Default Re: A Question on Side Effects of New Medication

    I went to the vet because of his symptoms. He is panting a lot, gained a ton of weight, doesn't sleep well, urinating more, pot belly, drinks a lot. I have seen two vets. I did not like the first one, so I switched to another. The vet said that it looks like cushing's, but I decided to see a new vet and she tested him. I will ask for the test results from the new vet tomorrow.

    I have known about his cushing's for a while. He was on a natural treatment that was working well for a bit, but then it stopped working. I took him off that a while before his tests, and I have not given him any of the natural treatment in a while. I am aware it is very dangerous if his levels get too low, so I make sure only to give him the pills the vet prescribed.

    He is not on any other medication and has never had any health problems other than allergies.

    I am not uninformed or rushing.

    Thank you guys for the replies.

  5. #5
    Join Date
    Apr 2009
    Location
    York, PA.
    Posts
    10,584

    Default Re: A Question on Side Effects of New Medication

    How is your sweet boy doing? Has the diarrhea stopped?

  6. #6
    Join Date
    Jan 2019
    Posts
    14

    Default Re: A Question on Side Effects of New Medication

    Thank you for asking. He is doing okay. His diarrhea has stopped. I know it is the pills. His cushing's symptoms are the same.

    I did not call the vet yesterday because I have major health problems myself, and my fiance works hard to support us and keep everything running.

    I am sorry if I sounded upset. I know you guys know how dog lovers are when your babies are hurting.

    I am assuming the vet can email or fax me the results.

  7. #7
    Join Date
    Jan 2019
    Posts
    14

    Default Re: A Question on Side Effects of New Medication

    I just called the vet and her assistant said he will email them to me.

    I forgot two more symptoms. His back legs are weak and hair loss also.

    Has anyone ever experienced your dog not wanting you to touch/pet them? He does not like me to pet him anymore. He always wants to be near me. It's almost like he is scared to be alone. But when we are in the bed, if I pet him, he goes to the bottom of the bed. It has been that way for a couple months now.

    How do you know if/when it is time to put your dog to sleep? He was about 10 pounds and over the last year he gained another 10. He looks really miserable. He doesn't like doing anything. I just don't want him to be in pain.

  8. #8
    Join Date
    Jan 2016
    Location
    Glen Cove, NY
    Posts
    1,564

    Default Re: A Question on Side Effects of New Medication

    My Lena was always a cuddler, in my arms at all times, under the covers with me at night. All of a sudden she stopped sleeping under the covers, then she stopped sleeping next to me, didn't want to be held anymore. She would want me to pick her up, but only stayed for a few minutes before wanting to get down. That broke my heart until the Cushing's diagnosis and I realized that she was just too hot and wasn't comfortable. She would still lay near me, even if it was on the floor where she could see me. The day before she died, she slept in my lap for hours after coming back from a night in the ER. I'll never forget how it felt to have her so close again.

    Gable, my big guy who also has Cushings, stopped laying on the couch with me a few years ago. He's been on the Vetoryl since May and for the last couple of months he has started joining us back on the couch.

    So, yes I think a lot of us have experienced it. They are hot almost all the time, and the extra weight makes them uncomfortable, too.
    Last edited by Joan2517; 01-03-2019 at 01:39 PM. Reason: typo
    Joan, mom to my Angel Lena, Doree, Gable, Cooper, Angel Phoenix and now Sibble.

  9. #9

    Default Re: A Question on Side Effects of New Medication

    Hello MarieA,

    Our little Yorkie was recently diagnosed and for several months before the diagnosis she began to get very anti-social. She would typically alway be near me or on my lap if i was sitting in my recliner. At night she'd always be on or next to my legs. For a few months before he diagnosis this completely changed. She would not sleep on the bed, part of that could have been the weakness in her hind legs and being unable to get on the bed any longer. She wouldn't sit on my lap. She'd lay/sleep in the kitchen floor even at night. And prior to her diagnosis she hated the kitchen floor and avoided it whenever possible.

    We began the Vetoryl treatment in September and within a month she was back to acting somewhat normal. She still doesn't have the strength to jump up on the bed but once we lift her into bed, she's content and stays. She's back to laying on my lap whenever i'm in my recliner and follows me everywhere.

    Good luck with your little guy!!

    The members here awesome and extremely helpful/knowledgeable.

  10. #10
    Join Date
    Apr 2009
    Location
    York, PA.
    Posts
    10,584

    Default Re: A Question on Side Effects of New Medication

    Since the diarrhea stopped after discontinuing the Vetoryl it does sound like the dose was too high for him so you could restart it at a very low dose, say 5 mg once a day. I'm also including a link with information that may be useful: Cost Savings for Owners of Cushingoid Dogs

    If you have any questions please do not hesitate to ask them. Remember we are here for you both and will help in any way we can.

    Lori

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •